Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 94, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 11:24 AM CST for St. Clair County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 11:24 AM CST (17:24 UTC)
- Expired
- Mar 19, 2003, 12:15 PM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 779 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS54 KBMX 191724 SVRBHM ALC115-191815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1124 AM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN ALABAMA * UNTIL 1215 PM CST * AT 1120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRANCHVILLE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARGO... ASHVILLE...MARGARET...ODENVILLE...SPRINGVILLE AND STEELE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3368 8632 3361 8636 3368 8652 3376 8651 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:06 AM CST, 8 hours 18 minutes earlier.
Area forecast discussion, Mar 19, 3:06 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 306 AM CST WED MAR 19 2003 UPPER LEVEL SHORT WAVE TROF WILL CONTINUE TO ROTATE NORTHWARD THIS MORNING AND TAKE SHWRS/TSTMS OUT OF ALABAMA BY LATE MORNING. STRONG SUBSIDENCE BEHIND SHORT WAVE TROF NOTED BY WATER VAPOR IMAGERY. MODELS HANDLE THIS FEATURE WELL AND EXPECT VERY LITTLE IF ANY RE-DEVELOPMENT OF CONVECTION THIS AFTERNOON ACROSS ALABAMA ON BACK SIDE OF TROF. TONIGHT...AIRMASS IS CAPPED AND MODELS SHOW SURFACE DEWPOINTS DROPPING OFF TO THE LOWER 50S. HOWEVER...ETA IS SHOWING ANOTHER IMPULSE AND APPROACHING JET STREAK...SO I WILL KEEP SLIGHT CHANCE OF TSTMS. UPPER LOW OVER PLAINS STATES FORECAST TO OPEN UP AND WEAKEN ON THURSDAY AS ITS LIFTS NORTHEASTWARD. NONE OF THE MODELS SHOW ANY WIDESPREAD DEVELOPMENT OF CONVECTION THROUGH FRIDAY. MY GUT FEELING IS THAT THERE WILL BE A LINE OF SHWRS AND TSTMS DEVELOP ALONG WEAKENING FRONTAL BOUNDARY THURSDAY NIGHT. GIVEN LOSS OF UPPER LEVEL SUPPORT AND MARGINAL SHEAR AHEAD OF FRONT...DO NOT FORESEE ANY SIGNIFICANT OUTBREAK OF SEVERE WEATHER. ALL SAID...POTENTIAL IS THERE FOR ANY STORMS TO BECOME SEVERE. I WILL REMOVE STRONG THUNDERSTORM WORDING FOR TONIGHT...BUT LEAVE IN ZONES FOR THURSDAY AND THURSDAY NIGHT. WHATS LEFT OF UPPER TROF MOVES EAST OF ALABAMA FRIDAY NIGHT. ANOTHER SHORT WAVE APPROACHES ALABAMA LATE SATURDAY...BUT WEAKENS RAPIDLY. LATEST GFS DOES NOT SHOW ANY PCPN ACROSS ALABAMA UNTIL MIDDLE OF NEXT WEEK. MOS GUIDANCE ALL OVER THE PLACE WITH LOWS NEXT COUPLE OF NIGHTS. NGM/ETA SHOWING COOLER NUMBERS DUE TO LOWERING DEWPOINTS. MM5/AVN KEEPING DEWPOINTS UP IN SOUTHERLY FLOW...AND WILL LEAN TOWARDS AVN MOS LOWS. A GOOD DOSE OF SUNSHINE NEXT FEW DAYS WILL KEEP HIGHS WELL ABOVE NORMAL. BHM 76 56 78 73/ 30 20 30 40 MGM 79 58 81 58/ 40 20 30 40 .BHM...NONE.
Hazardous weather outlook, Mar 19, 7:16 AM CST, 4 hours 8 minutes before
ALZ011>015-017>050-191615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 716 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ALABAMA THIS MORNING. A FEW OF THE STORMS MAY BE STRONG...PRODUCING GUSTY WINDS OF 25 TO 35 MPH AND SMALL HAIL. THE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS POTENTIAL WEATHER HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY TODAY OR TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 50 min |
| Mar 18, 11:25 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Mar 19, 9:06 AM CST | Tornado Warning | BMX | Blount | 24 min |
| Mar 19, 12:42 PM CST | Tornado Warning | BMX | Etowah | 48 min |
| Mar 19, 1:26 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Mar 19, 1:58 PM CST | Tornado Warning | BMX | Cherokee | 47 min |
| Mar 19, 2:29 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Mar 19, 2:38 PM CST | Tornado Warning | BMX | Cherokee | 22 min |
| Mar 19, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 48 min |
| Mar 19, 3:01 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 19, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Mar 19, 3:17 PM CST | Tornado Warning | BMX | Tallapoosa | 28 min |
| Mar 19, 3:32 PM CST | Tornado Warning | BMX | Calhoun | 43 min |
| Mar 19, 3:38 PM CST | Tornado Warning | BMX | Cherokee | 37 min |
| Mar 19, 3:40 PM CST | Tornado Warning | BMX | Tallapoosa | 35 min |
| Mar 19, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Mar 19, 3:49 PM CST | Tornado Warning | BMX | Cleburne | 41 min |
| Mar 19, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Mar 19, 3:58 PM CST | Tornado Warning | BMX | Chambers | 62 min |
| Mar 19, 4:09 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 51 min |
| Mar 19, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 19, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 30 min |
| Mar 19, 4:40 PM CST | Tornado Warning | BMX | Randolph | 50 min |
| Mar 19, 4:55 PM CST | Tornado Warning | BMX | Russell | 35 min |
| Mar 19, 4:58 PM CST | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Mar 19, 5:26 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 49 min |
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.